Heart Rhythm Community
Can stopping Toprol cause palpitations? Or is it thyroid?
About This Community:

A community of people experiencing Heart Rhythm concerns. Ask a question, join a conversation, share experiences: symptoms, management, and treatment.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Can stopping Toprol cause palpitations? Or is it thyroid?

About two years ago, I noticed my heart was racing and I was having heart palpitations that felt like a hard or skipped heartbeat. I learned I was hyperthyroid and had Grave's disease. I was put on Toprol 25 mg daily to hekp with my heart while I went on an anti-thyroid called PTU.

Several months ago, palpitations began appearing again. I got tests done it appeared my thyroid was not overproducing anymore. Once I reduced my antithyroid to compensate, the palpitations went away.

A few weeks ago, following the numbers from blood test results, I went off PTU completely. Blood work showed my thyroid levels were normal and I didn't need PTU anymore. As I went off PTU, I went off Toprol as well. (I took it every other day for a week and then stopped.)

Then, about a week ago, I noticed I was having palpitations again that felt like fluttering. So about 3 days ago, I thought maybe I should go back on Toprol and began taking a half pill every night. Today in particular, I've been having a lot of flutters.

Is it possible that going off Toprol after my heart had been used to it is what's causing these flutterings? Or, is it possible that maybe I still need the Toprol for my heart and that's why I've been getting palpitations agin? Or could it be unrelated to the Toprol and my thyroid is acting up again? I'm going to see my doctor this week so I can request blood work, but I want to know if it's wrong that I have decided to put myself back on the Toprol.

I've read that heart flutters are usually benign, but it's hard not to feel concerned about it.
Related Discussions
2 Comments Post a Comment
Blank
612551_tn?1247839157
My advice is not to use prescription medications unless advised to do so by your doctor.  The fact that you have some left-over meds doesn't mean it is ok to start them at some later date.  

I doubt that going off of Toprol would cause palps...  it is a beta blocker and while it does slow down electrical signals, its main purpose is to lower HR and BP, not control other heart rhythm symptoms.  That is what I understand.
Blank
47427_tn?1238442851
Going off Toprol can cause palpitations, yes.  It is a beta-blocker and, so, has the exact opposite effect of beta-agonists, such as adrenaline/epinephrine, isoproterenol, etc..  

Beta-agonists are heart stimulants and cause the heart to beat more rapidly and more forcefully and also make the heart more "irritable".
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
1423357_tn?1414258965
Blank
tom_h
Central, MA
Recent Activity
1236893_tn?1408490528
Blank
genetically modified organisms (GM...
7 hrs ago by gymdandee
Avatar_f_tn
Blank
mkh9 Finally cooler in San Diego! Comment
13 hrs ago
Avatar_m_tn
Blank
Paxiled commented on  What Supplements To ...
16 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
1423357_tn?1414258965
Blank
tom_h
Central, MA